Skip to main content

Some More Identities of Kanade–Russell Type Derived Using Rosengren’s Method


In the present paper, we consider some variations and generalizations of the multi-sum to single-sum transformation recently used by Rosengren in his proof of the Kanade–Russell identities. These general transformations are then used to prove a number of identities equating multi-sums and infinite products or multi-sums and infinite product \(\times \) a false theta series. Examples include the following:

$$\begin{aligned}&\sum _{j,k,p,r=0}^{\infty } \frac{(-1)^{j+k} q^{ (2 j + k - p + r)^2/2 + k (k + 4)/2 + 3 j - p/2 + 3 r/2}(-q;q)_r}{\left( q^2;q^2\right) {}_j (q;q)_k (q;q)_p (q;q)_r} \\&\quad =2\frac{ \left( -q;q^2\right) {}_{\infty } \left( -q^2,-q^{14},q^{16};q^{16}\right) {}_{\infty }}{(q;q)_{\infty }}. \end{aligned}$$


$$\begin{aligned} Q(i,j,k,l,p):= & {} \frac{1}{2} (i+6j+4 k+2 l-p) (i+6 j+4 k+2 l-p-1)\\&+2 k (k-1)+l (l-1)+3 i +15j+14k+5 l-2 p. \end{aligned}$$


$$\begin{aligned}&\sum _{i,j,k,l,p=0}^{\infty } \frac{(-1)^{l+k}q^{Q(i,j,k,l,p)} }{ \left( q;q\right) {}_i \left( q^6;q^6\right) {}_j \left( q^4;q^4\right) {}_k \left( q^2;q^2\right) {}_l (q;q)_p } \\&\quad = \frac{2 (-q;q)_{\infty }^2 }{q \left( q^3;q^6\right) {}_{\infty } \left( q^4;q^4\right) {}_{\infty }}\left( 1+ \sum _{r=1}^{\infty } \left( q^{9 r^2+6 r}-q^{9 r^2-6 r}\right) \right) . \\&\sum _{j,k,p=0}^{\infty } (-1)^{k} \frac{q^{(3j+2k-p)(3j+2k-p-1)/2+k(k-1)-p+6j+6k} }{(q^3;q^3)_j(q^2;q^2)_{k} (q;q)_{p}}\\&\quad = \frac{ (-1;q)_{\infty }(q^{18};q^{18})_{\infty } }{ (q^3;q^3)_{\infty }(q^{9};q^{18})_{\infty } }. \end{aligned}$$

This is a preview of subscription content, access via your institution.


  1. After substituting the right side of (3.17) for the left side in (3.16), and making the other indicated substitutions, the resulting identity is valid for \(|qd|<1\), by analytic continuation.


  1. Andrews, G. E. An analytic generalization of the Rogers–Ramanujan identities for odd moduli. Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 4082–4085.

    MathSciNet  Article  Google Scholar 

  2. Andrews, G. E. Multiple series Rogers–Ramanujan type identities. Pacific J. Math. 114 (1984) 267–283.

  3. Andrews, G. E. Schur’s theorem, Capparelli’s conjecture and q-trinomial coefficients, in The Rademacher Legacy to Mathematics, Amer. Math. Soc., 1994, pp. 141–154.

  4. Andrews, G. E. The theory of partitions. Reprint of the 1976 original. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 1998. xvi+255 pp.

  5. Andrews, G.E. and Berndt, B.C. Ramanujan’s Lost Notebook, Part I, Springer, 2005.

    Book  Google Scholar 

  6. Berkovich, A.; Uncu, A. K. Elementary polynomial identities involving q-trinomial coefficients. Ann. Comb. 23 (2019), no. 3–4, 549–560.

    MathSciNet  Article  Google Scholar 

  7. Bringmann, K.; Jennings–Shaffer, C.; Mahlburg, K. Proofs and reductions of various conjectured partition identities of Kanade and Russell. J. Reine Angew. Math. 766 (2020), 109–135.

    MathSciNet  Article  Google Scholar 

  8. Capparelli, S. Vertex operator relations for affine algebras and combinatorial identities, Ph.D. Thesis, Rutgers University, 1988.

  9. Capparelli, S. A combinatorial proof of a partition identity related to the level 3 representations of a twisted affine Lie algebra. Comm. Algebra 23 (1995), no. 8, 2959–2969

    MathSciNet  Article  Google Scholar 

  10. Gasper, G.; Rahman, M. Basic hypergeometric series. With a foreword by Richard Askey. Second edition. Encyclopedia of Mathematics and its Applications, 96. Cambridge University Press, Cambridge, 2004. xxvi+428 pp.

  11. Jackson, F. H. Transformation of \(q\)-series, Messenger of Math. 39 (1910) 145–153.

    Google Scholar 

  12. Kanade, S., Russell, M.C. IdentityFinder and some new identities of Rogers–Ramanujan type, Experimental Mathematics 24 (2015), 419–423.

  13. Kanade, S., Russell, M.C. Staircases to analytic sum-sides for many new integer partition identities of Rogers–Ramanujan type. Electron. J. Combin. 26, 1–6 (2019).

  14. Kanade, S., Russell, M. C. On\(q\)-series for principal characters of standard\(A^{(2)}_2\)-modules. Adv. Math. 400 (2022), Paper No. 108282.

  15. Kurşungöz, K. Andrews–Gordon type series for Capparelli’s and Göllnitz–Gordon identities. J. Combin. Theory Ser. A 165 (2019), 117–138.

  16. Kurşungöz, K. Andrews–Gordon type series for Kanade–Russell conjectures. Ann. Comb. 23 (2019), no. 3–4, 835–888.

  17. Mc Laughlin, J. Topics and methods in\(q\)-series. With a foreword by George E. Andrews. Monographs in Number Theory, 8. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2018. x+390 pp.

  18. Mc Laughlin, J.; Sills, A. V.; Zimmer, P. Rogers–Ramanujan–Slater Type Identities Electronic Journal of Combinatorics 15 (2008) #DS15, 59 pp.

  19. Mc Laughlin, J.; Sills, A. V.; Zimmer, P. Some implications of Chu’s\(_{10}\psi _{10}\)extension of Bailey’s\(_{6}\psi _{6}\)summation formula Online J. Anal. Comb. No. 5 (2010), 24 pp.

  20. Nandi, D. Partition identities arising from the standard\(A^{(2)}_2\) -modules of level 4, Ph.D. Thesis, Rutgers University, 2014.

  21. Rogers L. J. (1917), On two theorems of combinatory analysis and some allied identities, Proc. London Math. Soc (2). 16, 315–336.

  22. Rosengren, H. Proofs of some partition identities conjectured by Kanade and Russell. Ramanujan J (online, 2021).

  23. Sills, A. V. Finite Rogers–Ramanujan type identities. Electronic J. Combin. 10(1) (2003) #R13, 1–122.

  24. Slater, L. J. A new proof of Rogers’s transformations of infinite series. Proc. London Math. Soc. (2) 53, (1951). 460–475.

  25. Slater, L. J. Further identities of the Rogers–Ramanujan type, Proc. London Math.Soc. 54 (1952) 147–167.

  26. Takigiku, M.; Tsuchioka, S. Andrews–Gordon type series for the level 5 and 7 standard modules of the affine Lie algebra\(A^{(2)}_2\). Proc. Amer. Math. Soc. 149 (2021), no. 7, 2763–2776.

  27. Takigiku, M.; Tsuchioka, S. A proof of conjectured partition identities of Nandi, arxiv:1910.12461

  28. Tamba, M.; Xie, C. F. Level three standard modules for\(A^{(2)}_2\)and combinatorial identities. J. Pure Appl. Algebra 105 (1995), no. 1, 53–92.

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to James Mc Laughlin.

Ethics declarations

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Communicated by Ken Ono.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Mc Laughlin, J. Some More Identities of Kanade–Russell Type Derived Using Rosengren’s Method. Ann. Comb. (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Basic hypergeometric series
  • Q-series
  • Partitions
  • q-Products
  • Multi-sum identities
  • Kanade–Russell identities
  • Rogers–Ramanujan identities
  • Identities of Rogers–Ramanujan–Slater type
  • Capparelli identities

Mathematics Subject Classification

  • Primary 33D15